Wildfire, Adams
- When
- May 5, 12:30 PM CST to May 6, 3:30 AM CST
- Where
- Adams forecast zone
- Property damage
- $1.0 million
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 43.970, -89.771 (the zone’s center; the record gives no point)
A grass fire quickly got out of control and eventually burned 3,870 acres in northern Adams County. The fire started 4 miles south-southeast of Big Flats and spread northeastward a distance of approximately seven miles.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
A grass fire quickly got out of control and eventually burned 3,870 acres in northern Adams County. The fire started 4 miles south-southeast of Big Flats and spread northeastward a distance of approximately seven miles. There were 30 homes lost in the fire, as well as 60 other structures and an unknown number of vehicles. The fire also destroyed a considerable amount of timber. No injuries or deaths were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at May 5, 1:56 AM CST, 10 hours 34 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 256 AM CDT THU MAY 5 2005 .SHORT TERM...TODAY THROUGH SATURDAY NIGHT CHANGE TO MORE PROGRESSIVE WEATHER PATTERN LAST FEW DAYS CERTAINLY COMPLICATES FORECAST. MAIN FORECAST CHALLENGE WILL BE RAIN CHANCES AND PERHAPS MORE IMPORTANTLY TIMING OVER NEXT SEVERAL DAYS AS UPSTREAM SHORT WAVE TROUGHS AFFECT UPPER MIDWEST. THIS IS ONE OF THOSE FORECASTS WHERE YOU KNOW IT WILL RAIN AT SOME POINT...BUT EXACTLY WHEN AND WHERE IS PROBLEMATIC...HENCE CHANCE POPS REMAIN OUR CERTAINTY LEVEL. BROAD SOUTHERLY FLOW AND LOW LEVEL WARM AIR ADVECTION EARLY THIS MORNING GENERATING MAINLY MID LEVEL CLOUDS FROM NORTHWEST WISCONSIN INTO CENTRAL IOWA. SOME VIRGA AND LIGHT SHOWERS BEING REPORTED ACROSS SOUTHERN MINNESOTA FROM RELATIVELY HIGH BASED CLOUDS... BUT AIRMASS EAST OF THIS AREA REMAINS VERY DRY THROUGH A RELATIVELY DEEP LAYER. NOT SURE HOW MUCH OF THIS WILL HOLD TOGETHER OR REACH THE GROUND AS FORCING SHIFTS EAST THIS MORNING. WILL MONITOR BEFORE FORECAST RELEASE AND ADJUST AS NEEDED. OTHERWISE TEMPERATURES MUCH WARMER THIS MORNING WITH SURFACE DEW POINTS STARTING TO CLIMB... ALBEIT SLOWLY. REGION WILL BE AFFECTED TODAY INTO TONIGHT BY UPSTREAM SHORT WAVE TROUGH DROPPING THROUGH CANADIAN PRAIRIES. SHORT TERM MODELS SEEM TO HAVE GOOD HANDLE ON THIS FEATURE COMPARED TO WATER VAPOR IMAGERY. SHORT TERM UPPER RIDGING TODAY WILL INCREASE SOUTH TO SOUTHWEST SURFACE WINDS...INCREASE TEMPERATURES SEVERAL MORE CATEGORIES... BUT ALSO CONTINUE TO INCREASE MOISTURE. ENOUGH DRY AIR IN FORECAST SOUNDINGS THAT MAY MIX OUT INCREASING MOISTURE FOR A LITTLE WHILE SO WILL HAVE TO MONITOR FIRE WEATHER PARAMETERS THROUGH THE AFTERNOON. BY LATE AFTERNOON...THUNDERSTORMS COULD DEVELOP ALONG TROUGH OR COLD FRONT ASSOCIATED WITH SHORT WAVE TROUGH ACROSS NORTHERN AND CENTRAL MINNESOTA AND THEN PUSH INTO NORTHERN HALF OF FORECAST AREA THURSDAY EVENING. LIMITING FACTOR MAY BE AMOUNT OF MOISTURE. FOCUS THEN SHIFTS TO UPPER LOW THAT MOVES FROM CALIFORNIA INTO WESTERN PLAINS BY WEEKEND. THIS WILL GREATLY INCREASE SOUTHWEST FLOW AND LOW LEVEL MOISTURE VALUES. COMBINED WITH REMANENT BOUNDARY FROM EARLIER SHORT WAVE TROUGH...COULD SERVE AS FOCUS FOR MCS ACTIVITY TO FOLLOW EASTWARD FROM INITIATION AREA CLOSER TO SURFACE LOW WEST OF AREA. BEST THREAT SEEMS TO BE FRIDAY NIGHT INTO SATURDAY MORNING... ESPECIALLY WEST. INCREASED MOISTURE VALUES WILL ALLOW FOR HIGHER MIXED LAYER CAPE VALUES...AND THUS HIGHER INSTABILITY AS LOW LEVEL JET SETS UP FRIDAY NIGHT. .LONG TERM...SUNDAY THROUGH WEDNESDAY RELATIVELY SLOW PROGRESSIVE MOVEMENT OF UPPER LOW OR OPEN SHORT WAVE TROUGH ACROSS UPPER MIDWEST INTO EARLY NEXT WEEK WILL CONTINUE TO PRODUCE RAIN THREAT...PERHAPS ENDING FROM WEST TO EAST ON TUESDAY. UNCERTAINITIES EXIST WHERE LOW LEVEL BOUNDARIES MIGHT SET UP AND EXACT MOVEMENT OF UPPER LEVEL FEATURE. TRENDS IN SHORT/MEDIUM RANGE MODELS SUGGESTS SUNDAY COULD BE BEST SEVERE WEATHER RISK DAY GIVEN LOCATION OF UPPER LOW JUST WEST OF FORECAST AREA AND POSITION OF THERMAL/MOISTURE AXIS ACROSS IOWA...MINNESOTA...AND WESTERN WISCONSIN. LIMITING FACTOR COULD BE LOCATION OF BOUNDARY WELL SOUTH FROM PREVIOUS CONVECTION. && .FIRE WEATHER... FIRE WEATHER COULD APPROACH A CRITICAL POINT THIS AFTERNOON. THIS WILL DEPEND ON AMOUNT OF SUN WE SEE TO REACH TEMPERATURES IN THE 70S...AND PERHAPS KEEP LOWER AND MID LEVELS OF THE ATMOSPHERE MIXED ENOUGH TO HOLD CURRENTLY RISING SURFACE DEW POINTS DOWN. SURFACE WINDS WILL INCREASE TODAY AND COULD BE GUSTING TO 30 MPH OVER PARTS OF SOUTHERN MINNESOTA AND NORTHERN IOWA. MINIMUM RELATIVE HUMIDITY VALUES MAY STILL APPROACH 20 PERCENT THIS AFTERNOON...BUT SHOULD NOT BE AS LOW AS WEDNESDAY WITH SURFACE DEW POINTS SLOWLY RISING. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && SHEA
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 502 AM CDT THU MAY 5 2005 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-061100- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE- MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON- WABASHA-WINNESHIEK-WINONA- 502 AM CDT THU MAY 5 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MINNESOTA...NORTHEAST IOWA AND SOUTHWEST AND CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT A COLD FRONT WILL STRETCH FROM SOUTHWEST MINNESOTA INTO NORTHEAST MINNESOTA BY LATE THIS AFTERNOON. OUT AHEAD OF THE FRONT...SOUTHWEST WINDS OF 15 TO 25 MPH COMBINED WITH RELATIVE HUMIDITIES OF 20 TO 25 PERCENT...WILL ALLOW FOR CRITICAL FIRE WEATHER CONDITIONS ACROSS THE AREA THIS AFTERNOON. WEAK INSTABILITY WILL EXIST AHEAD OF THE COLD FRONT AND ALLOW FOR DEVELOPMENT OF SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE REGION TONIGHT...ESPECIALLY IN AREAS TO THE NORTH OF A CHARLES CITY IOWA... TO ADAMS WISCONSIN LINE. DUE TO THE LACK OF MOISTURE ACROSS THE REGION...THE THUNDERSTORMS AT THIS TIME WILL REMAIN BELOW SEVERE LIMITS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THIS BOUNDARY WILL REMAIN ACROSS THE AREA THROUGH THE WEEKEND AND INTO EARLY NEXT WEEK. SHOWERS AND THUNDERSTORMS WILL BE FOUND IN ITS VICINITY. THERE IS STILL ENOUGH UNCERTAINTY AS TO ITS EXACT POSITION...THE AMOUNT OF INSTABILITY AND SHEAR THAT WILL BE PRESENT. THUS CONDITIONS SHOULD BE MONITORED FOR THE POTENTIAL OF SEVERE WEATHER THROUGH THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED AT THIS TIME. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. RABERDING
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2005Every state in 2005This day in weather historyWarnings in Wisconsin, May 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5447140.